Category: 

How Do I Know If I Am Allergic to Albuterol?

Article Details
  • Written By: Jillian O Keeffe
  • Edited By: Shereen Skola
  • Last Modified Date: 16 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Typically, when a person is allergic to a medication, the same set of symptoms occur. These include breathing difficulties, possible swelling of tissues, and skin rashes. Those who are allergic to albuterol should not take the drug at all, as these reactions can be very dangerous. As well as the potential for allergy, albuterol, a medicine for lung problems like asthma, can cause a variety of side effects.

Albuterol is a drug that works on the muscles of the inside of the lungs. Some medical conditions cause people to have trouble taking in and expelling a normal amount of air. Albuterol relaxes the muscles of the passageways of the lungs, and allows more air to move through, thus relieving the breathing problems. Examples of conditions that are treatable with albuterol include asthma, emphysema or bronchitis. People suffering from these conditions can take the drug through an oral form, like a tablet or syrup, or through an inhaler, so the drug gets directly to the location it works on.

Ad

Allergies form a normal part of everyday society, from lactose intolerance to celiac disease. In contrast, a person who becomes allergic to albuterol, or another type of medication, is at risk of critical disease. This is because what is commonly referred to as allergy in society is not technically the same as an allergic reaction in medicine. Doctors would say that a person is allergic to albuterol if he or she showed distinctive signs of a severe allergic reaction, that can be life-threatening.

These signs include a swelling up of tissues, especially those of the face. The mouth, tongue and entire face can become swollen up, and this can sometimes prevent the person from breathing properly. An affected person, who typically is unaware he or she is allergic to albuterol, can experience pain in the chest and a feeling of being unable to breathe. Changes in the skin is another warning sign, with the allergic reaction producing itchiness, hives and rashes.

Often medicinal products also contain other ingredients. This may be another biologically active substance, or it could be an ingredient to keep the medicine stable. Alternatively, the extra ingredient may be a bulking agent, such as lactose monohydrate. If a patient who is thinking of taking albuterol has a history of allergies, he or she should be careful that the albuterol product doesn't contain any substances that may cause an allergic reaction.

Ad

Recommended

Discuss this Article

ddljohn
Post 3

I'm allergic to albuterol, I developed a rash from it last week. The weird part is that I was on a low dose before last week with no problems. My doctor increased my dose last week and that's when the rash occurred.

I can't use albuterol anymore so I have been given an alternative. I hope the same thing doesn't happen with my new medication.

donasmrs
Post 2

@fBoyle-- It's possible to be allergic to any kind of medication.

Albuterol is given to people with allergies sometimes, if they have breathing problems and wheezing. But the medication can cause allergic reactions too, which may or may not be different from the original symptoms that person had.

When someone is allergic to a medication, usually, the person will develop hives, breathing problems or swelling. But sometimes, an albuterol allergy may just cause breathing problems, headaches or dizziness and that's what happened to me.

Whenever there are unwanted side effects, it's a good idea to call a doctor or a pharmacist. If there is difficulty breathing or swelling though, a trip to the hospital is necessary because it could develop into anaphylaxis. Thankfully, my situation was not that bad, but I still had to be given allergy medication at the hospital so that I could breathe.

fBoyle
Post 1

I'm surprised that people can be allergic to albuterol. My doctor gave me albuterol when I had severe allergies. How can something that treats allergies cause allergies?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email